Missouri, 2001

Damaging Wind in Missouri, May 17, 2001

May 17, 2001 · NWS SGF · 1 event in 1 county or zone

A large tree blew down near near Longrun.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large tree blew down near near Longrun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 17, 8:15 PM CST, 15 minutes earlier.

Area forecast discussion, May 17, 8:15 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT THU MAY 17 2001

FORECAST CONCERNS FOR THE OVERNIGHT PERIOD CENTER AROUND THE
POTENTIAL FOR SHOWER AND THUNDERSTORM REDEVELOPMENT.

BAND OF STRONG TO ISOLATED SEVERE THUNDERSTORMS CONTINUED TO MOVE
THROUGH THE FORECAST AREA THIS EVENING. ALTHOUGH OVERALL INTENSITY
HAD CONTINUED TO WEAKEN...ISOLATED STORMS PULSED UP TO NEAR SEVERE
LEVELS...ESPECIALLY ALONG THE ARKANSAS BORDER. SEVERE THUNDERSTORM
WATCH WILL BE DELETED FROM THE ZONES WITH THIS UPDATE.

RUC2 MODEL INDICATES A WEAK AREA OF VORTICITY OVER SOUTHEAST
KANSAS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BE POSSIBLE
UNTIL THIS WAVE MOVES TO OUR EAST OVERNIGHT. WILL CANCEL THE FLASH
FLOOD WATCH WITH THIS ZONE UPDATE AS THE THREAT FOR SIGNIFICANT HEAVY
RAINFALL HAD ENDED AND/OR MOVED OUT OF THE WATCH AREA.

MINOR CHANGES ALSO EXPECTED TO TEMPERATURES AND WINDS...BUT WILL
TAKE A LAST LOOK AT SURFACE OBSERVATIONS BEFORE ZONES GO OUT.

.SGF...
.KS...NONE.
.MO...NONE.

SUTTON

In the hours before

Special weather statement, May 17, 4:32 PM CST, 3 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER
Local storm report, May 17, 6:14 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    7 E OSCEOLA               MO   1.75 INCH HAIL
05/17/01   ST.CLAIR                       REPORTED RELAYED FROM
                                          THE PUBLIC BY MEDIA.

0607 PM    5 SSE OSAGE BEACH         MO   52 MPH TSTM GUST
05/17/01   CAMDEN                         LIMBS DOWN. REPORTED BY
                                          PUBLIC.

0632 PM    SUNRISE BEACH             MO   1 INCH HAIL
05/17/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0645 PM    FT SCOTT                  KS   FLOOD
05/17/01   BOURBON                        STREET FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0654 PM    MC CUNE                   KS   .75 INCH HAIL
05/17/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0707 PM    LIBEGRAL                   MO   .75 INCH HAIL
05/17/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 17, 8:28 PM CST, 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT THU MAY 17 2001

SEVERE THUNDERSTORM WATCH NUMBER 242 HAS BEEN CANCELLED AS OF 928 PM
CDT THURSDAY EVENING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT.

BOURBON...CHEROKEE AND CRAWFORD.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

SUTTON

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ozark

When
May 17, 8:30 PM CST
Where
Ozark County, Longrun
Measured
57 kt (66 mph)
Reported by
NEWSPAPER
Coordinates
36.650, -92.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251092.